Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


On algebraic polynomials with random coefficients

Author: K. Farahmand
Journal: Proc. Amer. Math. Soc. 129 (2001), 2763-2769
MSC (2000): Primary 60H99; Secondary 60G15
Published electronically: March 15, 2001
MathSciNet review: 1838800
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


The expected number of real zeros and maxima of the curve representing algebraic polynomial of the form

$a_0\binom{n-1}{0}^{1/2}+a_1\binom{n-1}{1}^{1/2}x +a_2\binom{n-1}{2}^{1/2}x^2+\cdots+a_{n-1}\binom{n-1}{n-1}^{1/2}x^{n-1}$where $a_{j}, j= 0, 1, 2, \ldots, n-1$, are independent standard normal random variables, are known. In this paper we provide the asymptotic value for the expected number of maxima which occur below a given level. We also show that most of the zero crossings of the curve representing the polynomial are perpendicular to the $x$ axis. The results show a significant difference in mathematical behaviour between our polynomial and the random algebraic polynomial of the form $a_{0}+a_{1}x +a_{2}x^{2}+\cdots +a_{n- 1}x^{n-1}$which was previously the most studied.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 60H99, 60G15

Retrieve articles in all journals with MSC (2000): 60H99, 60G15

Additional Information

K. Farahmand
Affiliation: Department of Mathematics, University of Ulster, Jordanstown, Co. Antrim BT37 0QB, United Kingdom

PII: S 0002-9939(01)05836-1
Keywords: Number of real roots, real zeros, number of maxima, random algebraic polynomials, Kac-Rice formula
Received by editor(s): September 1, 1999
Received by editor(s) in revised form: January 26, 2000
Published electronically: March 15, 2001
Communicated by: Claudia M. Neuhauser
Article copyright: © Copyright 2001 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia